Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

July 30, 2016Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Jul 30, 2016, 8:56 AM EDT for Cattaraugus County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 8:56 AM EDT (12:56 UTC)
Expired
Jul 30, 2016, 10:00 AM EDT
In force
64 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS81 KBUF 301256
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
856 AM EDT SAT JUL 30 2016

NYZ019-020-301400-
CATTARAUGUS-CHAUTAUQUA-
856 AM EDT SAT JUL 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES...

AT 852 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
SALAMANCA TO NEAR FREWSBURG. RAINFALL RATES UPWARDS OF 2 TO 3 INCHES
PER HOUR ARE POSSIBLE WITH THE STRONGEST CELLS. THE STORMS ARE
NEARLY STATIONARY. 

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...FALCONER...FREWSBURG...
RANDOLPH...NAPOLI...LITTLE VALLEY...EAST RANDOLPH AND STEAMBURG.

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 14 AND 21.
 
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4200 7929 4216 7916 4227 7868 4207 7872
      4200 7896
TIME...MOT...LOC 1252Z 242DEG 4KT 4216 7884 4203 7916 

$$

MITCHELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:54 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 30, 6:54 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
654 AM EDT SAT JUL 30 2016

.SYNOPSIS...
An upper level disturbance will produce a period of showers this
morning and midday across western NY, with showers and a few
isolated thunderstorms lasting through the afternoon and evening
across the Southern Tier. Another more potent mid level disturbance
and warm front will move into the area late tonight and Sunday,
bringing more widespread and beneficial showers and thunderstorms to
much of the region. Scattered showers will linger into Monday before
dry weather returns by Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Water Vapor imagery showing a well defined mid level shortwave
moving east across Lake Erie this morning. Increasing ascent and
moisture advection in the DPVA regime ahead of the shortwave has
brought a rapid increase in cloud cover to most of the region this
morning. Radar imagery showing a fairly large area of rain moving
down Lake Erie and overspreading Chautauqua county as of 1045Z.

This area of rain is associated with a small but notable area of
ascent and upper level divergence implied from IR satellite and
water vapor imagery. Radar trends and recent HRRR runs which have
now captured this feature suggest the showers will spread into much
of western NY during the mid morning. With this in mind, have
greatly increased POPS through late morning for much of western NY.
This area of rain should weaken as it moves east, as the mid level
trough and associated ascent de-amplify and weaken. Expect just
scattered light showers by the time it reaches the Genesee Valley
late this morning.

The scattered showers across the western Southern Tier will continue
into the afternoon near a shallow frontal zone aloft, and may
increase in coverage as diurnal instability develops and supports
more numerous showers and even a few scattered thunderstorms.
Farther north, expect a good amount of cloud cover to linger from
the Niagara Frontier to central NY to the north of the stalled
frontal zone. The North Country will escape all of this, with at
least partial sunshine near the Saint Lawrence River.

High temperatures will be close to mid summer seasonal norms in most
areas, with lower 80s at lower elevations and mid to upper 70s
across higher terrain. A northeast flow will keep the south shore of
Lake Ontario cooler.

This evening a few scattered showers and isolated thunderstorms may
continue across the western Southern Tier near the stalled frontal
zone aloft, while the remainder of the area stays dry. This will
change overnight as a more substantial mid level trough moves out of
the midwest states and approaches western NY. A period of deep layer
ascent will develop late tonight in strong DPVA and upper level
divergence ahead of the trough, and low level convergence,
isentropic upglide, and moisture pooling will increase as the
stalled frontal zone begins to lift northward as a warm front. The
strongest low level convergence will develop near the nose of a 35
knot low level jet from the Finger Lakes to central NY late tonight.
Quality moisture will also move into the area as a plume of both
Gulf and Atlantic moisture is captured by the system and advected
northward.

Given the quality of forcing and dynamics coming together, expect
showers to become more widespread again across the Southern Tier by
late evening or early overnight. These showers will then spread
northward into the Niagara Frontier, Genesee Valley, and central NY
late tonight as stronger forcing and moisture spread north and east.
With this in mind, have increased POPS into the high likely to
categorical range late tonight. The heaviest rain will likely focus
on the Finger Lakes and central NY late tonight near the nose of the
aforementioned low level jet. Elevated instability is marginal, but
should still support a few areas of embedded thunder in the areas of
heavier rain.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
By Sunday morning, a broad trough will be in place across the Great
Lakes region, tracking toward Lake Ontario and the Saint Lawrence
valley Sunday night into Monday. This system will bring some
beneficial rain over the weekend, although the slow moving and
diffuse nature of large scale ascent will make timing and placement
of more organized rainfall difficult.

An associated weakly defined surface low will track from near Lake
Erie Sunday morning to near the Saint Lawrence river by Monday
morning. Frontogensis ahead of the surface low along with enhanced
moisture advection and a developing low-level jet will bring a surge
of precipitation through the Finger Lakes and central NY into the
North Country during the day Sunday. Increasing instability with
diurnal heating and cooling aloft with the lowering heights will
increase thunderstorm potential across western NY to the Finger
Lakes region through the day Sunday, where shower and thunderstorm
coverage will be more scattered near the center of the surface low.
The best potential for more widespread rainfall is ahead of the
surface low across central NY and the North Country, while heavier
amounts are likely to remain unevenly distributed and tied to areas
of convection. The thick cloud cover and rain chances will help keep
daytime high temperatures limited to the mid to upper 70s. By Sunday
night, showers and thunderstorms will diminish across WNY as the
trough shifts eastward, but will remain likely east of Lake Ontario
and near the Saint Lawrence river. Overnight lows will fall into the
mid 60s with some upper 50s across the western Southern Tier were
some overnight clearing will help with radiational cooling.

By Monday, upper-level trough overhead with a weak trailing
shortwave will excite some isolated to scattered showers and
thunderstorms in the unstable northwesterly flow. The best moisture
will be pushed to the east by Monday, thus these showers and
thunderstorms will be mostly isolated to scattered in coverage and
mainly confined to the North Country and higher terrain of the
northern Finger Lakes and interior Southern Tier. Skies will clear
through the day from west to east and north to south, as the upper
trough exits the region to the east. High temperatures will be in
the mid 70s to the lower 80s with more comfortable and less humid
conditions. High pressure building in from the west will bring
drying and clearing over the entire region with overnight low
temperatures in the upper 50s to the middle 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday through Friday, heat and humidity will build day-to-day as a
broad upper-level ridge builds eastward across the Great Lakes
region. This will be a dry stretch of weather with above normal
temperatures reaching the upper 80s to low 90s by Thursday and
Friday. Global models remain in consensus for a cold frontal passage
with showers and thunderstorms Friday night into Saturday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A mid level trough will cross the region this morning and bring
thickening and lowering mid level clouds to the region. An area of
rain over Lake Erie will spread ENE into much of western NY through
mid morning, then diminish to scattered showers by midday. A few
embedded weak thunderstorms will also be found across the western
Southern Tier through mid to late morning. Expect mainly VFR
conditions even in the rain with unsaturated low levels, although
some brief MVFR is possible across the Southern Tier in the heavier
rain through 14Z.

By this afternoon and evening most of the remaining showers should
be focused across the Southern Tier, with enough afternoon
instability to support a few isolated thunderstorms as well. Expect
mainly VFR to prevail through the day, although local/brief MVFR may
develop near any heavier showers across the Southern Tier.

Tonight a second, more significant mid level trough will move out of
the midwest states and approach western NY by early Sunday morning,
while a warm front lifts north out of PA and into western and
central NY. These two features will combine to produce more
widespread showers overnight, first across the Southern Tier after
03Z, then spreading north to the KBUF-KROC-KSYR corridor after 09Z.
Expect CIGS and VSBY to deteriorate to at least MVFR as the steadier
showers become established late tonight, with IFR developing across
the higher terrain of the Southern Tier and Finger Lakes.

Outlook...

Sunday...Areas of MVFR and local IFR with occasional showers and
scattered thunderstorms.
Monday...Areas of MVFR with showers likely east of Lake Ontario,
mainly VFR with widely scattered showers elsewhere.
Tuesday and Wednesday...VFR.

&&

.MARINE...
Persistent northeast flow will last through the weekend and produce
choppy conditions just shy of Small Craft Advisory levels along the
south shore of Lake Ontario today and tonight. On Sunday low
pressure will move slowly east across PA, while high pressure will
build across Quebec. The pressure gradient between the two may allow
for northeast winds to increase further, with a potential for Small
Craft Advisory conditions along the south shore of Lake Ontario.
Winds will diminish later Sunday night as the gradient weakens.
Winds and waves will be lower through the weekend on Lake Erie.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Jul 30, 5:54 AM EDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
554 AM EDT SAT JUL 30 2016

NYZ001-002-010-019-020-085-311000-
NIAGARA-ORLEANS-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
554 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-311000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
554 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>008-011>014-021-311000-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-ALLEGANY-
554 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SLOW MOVING AND TRAINING SHOWERS AND THUNDERSTORMS PRODUCING
LOCALLY HEAVY RAIN ARE POSSIBLE LATE TONIGHT AND SUNDAY. THIS MAY
RESULT IN LOCALIZED FLOODING, MAINLY IN POOR DRAINAGE AND URBAN
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

CHURCH

In the hours before

Special weather statement, Jul 30, 8:56 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
856 AM EDT SAT JUL 30 2016

NYZ019-020-301400-
CATTARAUGUS-CHAUTAUQUA-
856 AM EDT SAT JUL 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES...

AT 852 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
SALAMANCA TO NEAR FREWSBURG. RAINFALL RATES UPWARDS OF 2 TO 3 INCHES
PER HOUR ARE POSSIBLE WITH THE STRONGEST CELLS. THE STORMS ARE
NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...FALCONER...FREWSBURG...
RANDOLPH...NAPOLI...LITTLE VALLEY...EAST RANDOLPH AND STEAMBURG.

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 14 AND 21.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4200 7929 4216 7916 4227 7868 4207 7872
      4200 7896
TIME...MOT...LOC 1252Z 242DEG 4KT 4216 7884 4203 7916

MITCHELL

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.